Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 35, NWS St. Louis, MO

August 4, 2022Saint Louis County, Missouri

NWS St. Louis, MO issued this flash flood warning at Aug 4, 2022, 7:40 AM CDT for Saint Louis County, Missouri. It was in force for 4 hr. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2022, 7:40 AM CDT (12:40 UTC)
Expired
Aug 4, 2022, 11:10 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Saint Louis County, MO

The radar

The St Louis radar (KLSX), 30 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:50 AM CDTFLASH FLOOD1 Sse Ladue, MOTHE USGS SMALL STREAM GAGE AT LITZINGER ROAD EXCEEDED FLOOD STAGE AT 710 AM AND CRESTED AT 15.13 FEET IN MAJOR FLOOD AT 825 AM. THE CREEK ROSE 11.35 FEET IN 1 HOUR AND 50 MINUTES.
Aug 4, 8:00 AM CDTFLASH FLOOD1 Nne Frontenac, MOMODOT TRAVELER MAP SHOWS FLOODING NORTHBOUND/SOUTHBOUND US-67 (LINDBERGH).
Aug 4, 8:00 AM CDTFLASH FLOODCrestwood, MOPHOTOGRAPH OF MULTIPLE FEET OF MOVING WATER AND CARS SUBMERGED IN CRESTWOOD, MO.
Aug 4, 8:00 AM CDTHEAVY RAIN 4.651 Wnw Berkeley, MOKSTL 24 HOUR TOTAL (THROUGH 8 AM).
Aug 4, 8:00 AM CDTHEAVY RAIN 5.21 E Oakland, MO
Aug 4, 8:00 AM CDTHEAVY RAIN 5.251 Nne Sunset Hills, MO
Aug 4, 8:11 AM CDTHEAVY RAIN 5.5Sunset Hills, MO
Aug 4, 8:39 AM CDTHEAVY RAIN 31 S Maryland Heights, MO
Aug 4, 9:05 AM CDTFLASH FLOOD1 Sw Brentwood, MOMANCHESTER ROAD CLOSED EAST OF MCKNIGHT ROAD DUE TO FLOODING OF DEER CREEK.
Aug 4, 9:05 AM CDTFLASH FLOODGlendale, MOSHADY GROVE CREEK FLOODING N BERRY ROAD NEAR CLIF SIDE DRIVE.
Aug 4, 9:38 AM CDTFLASH FLOOD1 Wsw Brentwood, MOMCKNIGHT ROAD CLOSED SOUTH OF LITZINGER ROAD DUE TO FLOODING FROM DEER CREEK.
Aug 4, 9:40 AM CDTHEAVY RAIN 1.481 Wsw Fenton, MO
Aug 4, 9:50 AM CDTHEAVY RAIN 6.11Crestwood, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WGUS53 KLSX 041240
FFWLSX
MOC189-041645-
/O.NEW.KLSX.FF.W.0035.220804T1240Z-220804T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
740 AM CDT Thu Aug 4 2022

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Central Saint Louis County in east central Missouri...

* Until 1145 AM CDT.

* At 740 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Florissant, University City, Kirkwood, Maryland Heights, 
  Hazelwood, Webster Groves, Ferguson, Arnold, Manchester, Creve 
  Coeur, Overland, Clayton, St. Ann, Crestwood, Bridgeton, Town and 
  Country, Berkeley, Richmond Heights, Ladue and Sunset Hills.

This includes the following highways...
	Interstate 70 in Missouri near exit 231.
	Interstate 44 in Missouri between exits 272 and 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3879 9047 3878 9030 3846 9034 3846 9036
      3845 9039 3846 9039 3846 9040 3845 9041
      3846 9041 3848 9042 3848 9041 3850 9041
      3850 9051

FLASH FLOOD...RADAR INDICATED

$$

BRC
2 follow-up statements
126 
WGUS73 KLSX 041452
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
952 AM CDT Thu Aug 4 2022

MOC189-041645-
/O.CON.KLSX.FF.W.0035.000000T0000Z-220804T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint Louis MO-
952 AM CDT Thu Aug 4 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT THIS 
MORNING FOR CENTRAL SAINT LOUIS COUNTY...

At 952 AM CDT, While heavy rain has ended, heavy rain has caused 
flash flooding, particularly in the Deer Creek Watershed. Between 3 
and 6 inches of rain have fallen in the area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Florissant, University City, Kirkwood, Maryland Heights, 
  Hazelwood, Webster Groves, Ferguson, Arnold, Manchester, Creve 
  Coeur, Overland, Clayton, St. Ann, Crestwood, Bridgeton, Town and 
  Country, Berkeley, Richmond Heights, Ladue and Sunset Hills.

This includes the following highways...
	Interstate 70 in Missouri near exit 231.
	Interstate 44 in Missouri between exits 272 and 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3879 9047 3878 9030 3846 9034 3846 9036
      3845 9039 3846 9039 3846 9040 3845 9041
      3846 9041 3848 9042 3848 9041 3850 9041
      3850 9051

FLASH FLOOD...OBSERVED

$$

19
381 
WGUS73 KLSX 041610
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1110 AM CDT Thu Aug 4 2022

MOC189-041620-
/O.CAN.KLSX.FF.W.0035.000000T0000Z-220804T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint Louis MO-
1110 AM CDT Thu Aug 4 2022

...FLASH FLOOD WARNING FOR CENTRAL SAINT LOUIS COUNTY HAS BEEN 
REPLACED WITH A FLOOD WARNING...

Heavy rain has ended and flood waters are beginning to recede. 
Please continue to heed remaining road closures.

LAT...LON 3879 9047 3878 9030 3846 9034 3846 9036
      3845 9039 3846 9039 3846 9040 3845 9041
      3846 9041 3848 9042 3848 9041 3850 9041
      3850 9051

$$

Pfahler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 6:57 AM CDT, 43 minutes earlier.

Area forecast discussion, Aug 4, 6:57 AM CDT, 43 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
657 AM CDT Thu Aug 4 2022

.SHORT TERM...  (Through Late Tonight)
Issued at 332 AM CDT Thu Aug 4 2022

The primary focus for heavy rain and flooding has moved south across
the eastern Ozarks this morning.  Short range guidance shows strong
low level moisture convergence continuing this morning along the
southern edge of an 850mb trough due to a 20-30kt southwest low
level jet.  The mid/upper level short wave the the 850mb trough is
attached to will drift east into the Ohio Valley this morning,
which should allow the low level jet to weaken which will reduce the
coverage of storms.  That being said, we remain in a very
moist airmass with 2.5+ inch p-wat values.  Some drier air will
attempt to move in from the northwest this morning behind the 850mb
trough and surface front, but 2 inch p-wats will likely remain over
southeast Missouri and southern Illinois through the day.  This high
moisture content along with a warm cloud depth approaching 14,000ft
at times will continue to support very efficient rain producing
convection today. Will therefore leave the flash flood watch
unchanged this morning.  Even with the diminishing forcing this
morning, there will still be the low level outflow boundary left
from these storms, as well as the surface front hanging over the
area today.  These boundaries will provide a focusing mechanism for
additional thunderstorm development through the day, mainly along
and southeast of I-44 in Missouri up to I-55 in Illinois where the
deep moisture will remain in place. Clouds and precip will keep a
damper on diurnal heating today, but temperatures will still rise
into the mid and upper 80s in most locations. The threat for rain
should finally end this evening with the loss of daytime heating.

Carney

.LONG TERM...  (Friday through Wednesday)
Issued at 332 AM CDT Thu Aug 4 2022

Models continue to show the upper level ridge which is currently
over the Rockies and western Plains will build east Friday through
Sunday.  Deterministic guidance is persistently cutting off a small
closed low over the Mid Mississippi Valley as a weak trough is
squeezed between the Plains ridge and the North Atlantic ridge.  It
increasingly looks like this weak low will keep temperatures in
check this weekend as it pushes the upper ridge axis farther north
across Iowa and northern Illinois.  This should be where the low
level thermal ridge sets up.  850mb temperatures do not exceed 21-
22C which should limit highs to the low and mid 90s.  Therefore
while Friday through Sunday look hot and humid, it looks more like
"typical" hot and humid with highs in the upper 80s to mid 90s and
heat index values topping out around 100 rather than excessively
hot.  Additionally, the weak closed low meandering across the Mid
Mississippi Valley could lead to widely scattered afternoon
thunderstorms which would dampen the heat potential further.

The next upstream short wave dips into the northern Plains Sunday
night and down across the Midwest and into the Great Lakes
Monday/Tuesday.  The trough looks deeper on the latest deterministic
model runs, but there continue to be timing and amplitude
differences.  Ensemble cluster analysis illustrates this well, with
primarily monopole variances in EOF1 and 2 associated with the trough
indicating amplitude uncertainty for Monday through Wednesday.  A
dipole variance shows up on Monday in EOF2 indicating position
uncertainty, and indeed this period is when there are the greatest
position differences between the deterministic GFS and ECMWF.
Regardless of these differences, the weather should get cooler with
more precipitation as the trough digs into the Mississippi Valley
and pushes a cold front into the region.

Carney

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 649 AM CDT Thu Aug 4 2022

A broad area of rain with embedded thunderstorms across southeast
Missouri into south central will continue to produce MVFR and IFR
visibility in occasional heavy rain this morning. Farther north in
east central Missouri and southwest Illinois, scattered to
numerous showers will likewise produce MVFR/IFR conditions in
occasional heavy rain. All of this activity is expected to weaken,
though probably not totally dissipate through 18Z. Additional
thunderstorm activity is possible across southeast Missouri into
south central Illinois this afternoon and evening.

Northwest of the area of rain, areas of MVFR/IFR ceilings and
visibilities have developed...mainly across northeast Missouri
into west central Illinois. Ceilings as low as 200 ft are being
reported. These low ceilings will likely persist for another 2-3
hours before lifting and scattering...VFR flight conditions are
expected across central and northeast Missouri into west central
Illinois thereafter.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     87  74  89  75 /  40  10  20   5
Quincy          87  70  86  72 /  10   5   5   0
Columbia        90  70  91  72 /  10  10  10   0
Jefferson City  91  71  92  73 /  20  10  10   5
Salem           83  71  86  72 /  70  20  40  10
Farmington      86  71  88  71 /  80  30  40  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 10 AM CDT this morning for Crawford MO-Iron MO-
     Jefferson MO-Madison MO-Reynolds MO-Saint Francois MO-
     Sainte Genevieve MO-Washington MO.

     Flood Watch until 7 AM CDT this morning for Cole MO-Franklin MO-
     Gasconade MO-Moniteau MO-Osage MO.

IL...Flood Watch until 10 AM CDT this morning for Bond IL-Clinton IL-
     Fayette IL-Marion IL-Monroe IL-Randolph IL-Saint Clair-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 4, 4:13 AM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
413 AM CDT Thu Aug 4 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
413 AM CDT Thu Aug 4 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms capable of producing locally heavy rain will continue
to be possible today. These storms will be most likely across parts
of southeast Missouri and south central Illinois.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for thunderstorms Friday through Wednesday

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall totals as well as any
observations of flooding.

Carney

In the hours before

Local storm report, Aug 4, 1:55 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
155 AM CDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     FLASH FLOOD      2 S BOULDER             38.67N 89.22W
08/04/2022                   CLINTON            IL   LAW ENFORCEMENT

            CRANFORD ROAD FLOODED.

&&
Local storm report, Aug 4, 2:04 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
204 AM CDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     FLASH FLOOD      2 ESE MURPHY            38.48N 90.45W
08/04/2022                   JEFFERSON          MO   PUBLIC

            PICTURES ON SOCIAL MEDIA OF HIGHWAY 141
            FLOODED AT SPRINGDALE LN AND 13TH STREET
            INTERSECTIONS. SALINE CREEK IS OUT OF ITS
            BANKS.

&&
Local storm report, Aug 4, 4:15 AM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 AM CDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HEAVY RAIN       SAINT PETERS            38.78N 90.60W
08/04/2022  E1.81 INCH       ST. CHARLES        MO   AMATEUR RADIO

            SPENCER AND WILLOTT ROADS.

&&

BRITT
Local storm report, Aug 4, 4:53 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
453 AM CDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     HEAVY RAIN       DESLOGE                 37.87N 90.52W
08/04/2022  M1.50 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, Aug 4, 5:35 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 AM CDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     FLASH FLOOD      FREDERICKTOWN           37.56N 90.29W
08/04/2022                   MADISON            MO   LAW ENFORCEMENT

            MULTIPLE WATER RESCUES AND WATER IN
            RESIDENCES ALONG SALINE CREEK.

&&

BRITT
Local storm report, Aug 4, 7:39 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
739 AM CDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     HEAVY RAIN       DE SOTO                 38.15N 90.54W
08/04/2022  M1.84 INCH       JEFFERSON          MO   CO-OP OBSERVER

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:02 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis3 hr
Aug 3, 10:20 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis40 min
Aug 3, 10:25 PM CDTFlash Flood WarningLSXSaint Louis, City of Saint Louis4 hr
Aug 3, 11:12 PM CDTFlash Flood WarningLSXJefferson, Saint Louis4 hr
Aug 3, 11:15 PM CDTAreal Flood AdvisoryLSXFranklin, Saint Charles, Warren3 hr
Aug 3, 11:27 PM CDTAreal Flood AdvisoryLSXMoniteau3 hr
Aug 4, 12:21 AM CDTFlash Flood WarningLSXFranklin4 hr
Aug 4, 12:53 AM CDTFlash Flood WarningLSXJefferson, Sainte Genevieve, Saint Louis4 hr
Aug 4, 2:10 AM CDTFlash Flood WarningLSXCrawford, Washington4 hr
Aug 4, 3:02 AM CDTAreal Flood WarningLSXJefferson6 hr
Aug 4, 3:23 AM CDTFlash Flood WarningLSXIron, Madison, Sainte Genevieve, Saint Francois4 hr
Aug 4, 7:23 AM CDTAreal Flood WarningLSXMadison3 hr
Aug 4, 7:33 AM CDTRiver Flood WarningLSXSaint Charles4 hr
Aug 4, 10:59 AM CDTAreal Flood WarningLSXSaint Louis3 hr
Aug 4, 4:52 PM CDTAreal Flood AdvisoryLSXSainte Genevieve, Saint Francois3 hr

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.